Missouri, 2023Damaging Wind in Missouri, April 5, 2023
April 5, 2023 · NWS MEG · 1 event in 1 county or zone
Showers and thunderstorms developed across the Mid-South during the late morning and early afternoon of April 5, 2023. These storms developed ahead of an approaching cold front as a mid-level shortwave trough rotated through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the Mid-South during the late morning and early afternoon of April 5, 2023. These storms developed ahead of an approaching cold front as a mid-level shortwave trough rotated through the area. The region was also under the right entrance region of a 140-knot upper-level jet which helped enhance lift across the area. The airmass was unstable with surface-based CAPE values of up to 2000 j/kg which supported severe storms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 9:32 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 5, 9:32 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1032 AM CDT Wed Apr 5 2023
...New UPDATE...
.UPDATE...
Issued at 1016 AM CDT Wed Apr 5 2023
As of 1015 AM, a mostly cloudy sky is prevalent across the Mid-
South. Temperatures are currently in the upper 70s and are on
track to reach the low 80s, especially across north Mississippi
and along the Tennessee River Valley. Showers and thunderstorms
are beginning to move into northeast AR. These storms have the
potential to be strong to severe. A Tornado Watch is in effect
until 4 PM along and north of the I-40 corridor and northwest
Mississippi. No major changes were made. The previous forecast
looks in excellent shape.
SMW
&&
.MESOSCALE UPDATE FOR Eastern Arkansas...
Issued at 542 AM CDT Wed Apr 5 2023
A complex convective scenario over eastern AR through midmorning.
10Z SPC Mesoanalysis depicts mixed layer CAPE of 1500-2000 over
eastern AR, a 3 hour increase of 200-400 J/kg. Concurrently, CIN
had weakened. While thermodynamic profiles have become
increasingly supportive of severe storms, deep layer wind shear
has weakened with the diurnal weakening of the low level jet.
1030Z KSRX/KLZK radars showed several broken line segments of
storms over northwest AR -one tornado-warned- lifting east, well
in advance of HRRR-depicted timing.
We have considered dropping northeast AR and part of the MO
bootheel from the Tornado Watch 121, but after coordinating with
SPC, we will wait another hour or so let convective trends over
western into central AR play out. By the time these storms enter
northeast AR, storm mode will likely be mixed, with damaging winds
and large hail the primary threats. The tornado threat will be
less than earlier this morning, but still present.
PWB
&&
.SYNOPSIS...
Issued at 252 AM CDT Wed Apr 5 2023
Strong to severe thunderstorms are likely this morning
and to persist through the evening. Lingering showers will
persist, mainly over northeast Mississippi and the Tennessee River
basin, continuing after the frontal passage until Saturday
evening. Easter Sunday will begin the start of a dry period for
the extended forecast.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 252 AM CDT Wed Apr 5 2023
Another low pressure system and associated cold front
has pushed across the Plains and is apparent over central and
eastern Arkansas. This system will continue to push southeast.
Severe thunderstorms are possible, mainly for eastern Arkansas and
the Missouri Bootheel.
Damaging winds and large hail appear to be the primary threats, but
we cannot rule out a tornado or two. The best time frame for severe
weather for the Mid-South is appearing to be 5am-10pm. Warming
surface temperatures after sunrise, a strong low level jet, steep
lapse rates (nearing 8 C/km), effective SRH, STP, and SBCAPE values
are contributing to the tornadic threat. A strong cap should hold
through the afternoon as boundary-layer moisture builds, however,
latest soundings are indicating that the cap is weakening, which
with the aforementioned ingredients, hail and tornadoes may become
more apparent. QPF totals could approach 3 inches in north
Mississippi and west Tennessee, while the rest of the region can
expect 1-2 inches through late tonight. Southerly winds will be
around 20mph with gusts up to 35mph will continue to increase
prior to the cold frontal passage. A Wind Advisory will go into
effect at 4am today with sustained winds over 30mph and gusts
nearing 40mph. Wind shear will begin to diminish in the afternoon.
The aforementioned cold front will stall and leave lingering showers
in the forecast through the week, mainly for north Mississippi and
near the Tennessee River basin. Cooler midweek temperatures will
warm to the lows 70s by the weekend. Easter Sunday will be dry
for all of the Mid-South with highs generally in the 70s.
DNM
&&
.AVIATION...
(12Z TAFS)
Issued at 708 AM CDT Wed Apr 5 2023
Primary aviation weather concern remains TSRA coverage and timing.
Prefrontal TSRA will lift into the JBR area by 15Z, and the MEM
area around 17Z. Some break in the thunder expected in the hours
following the leading convective push. By this evening, low level
jet will diurnally strengthen, enhancing shear and supporting
additional TSRA along and ahead of slow-moving cold front. TSRA
will continue off an on most of tonight, south of a MEM-MKL line.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 4 PM CDT this afternoon for ARZ009-018-
026>028-035-036-048-049-058.
MO...Wind Advisory until 4 PM CDT this afternoon for MOZ113-115.
MS...Wind Advisory until 4 PM CDT this afternoon for MSZ001-007-008-
010-011.
TN...Wind Advisory until 4 PM CDT this afternoon for TNZ001>004-
019>021-048>052-088-089.
&&
PUBLIC FORECAST...SMW
AVIATION...PWBIn the hours before
Special weather statement, Apr 5, 10:21 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1121 AM CDT Wed Apr 5 2023
ARZ018-026-051645-
Greene AR-Craighead AR-
1121 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of southwestern Greene
and western Craighead Counties through 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoxie to Egypt to 6 miles southwest of
Cash. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Oak Grove Heights, Cash, Egypt, Walcott,
Fontaine, Apt, Valley View, Farrville, Dorothy, Winesburg, Light,
Bethel, Lanieve and Finch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for eastern
Arkansas.
&&
LAT...LON 3581 9104 3586 9099 3588 9099 3588 9087
3592 9087 3593 9086 3596 9086 3598 9084
3599 9086 3602 9084 3604 9084 3607 9082
3613 9048 3595 9045 3576 9062 3571 9099
3571 9104
TIME...MOT...LOC 1621Z 256DEG 44KT 3601 9090 3588 9091 3576 9103
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
cadThunderstorm Wind, Dunklin
- When
- April 5, 11:12 AM CST to 11:17 AM CST
- Where
- Dunklin County, 0.72 mi S of Malden
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.560, -89.971
Straight-line winds uprooted numerous trees around downtown Malden. A funeral home suffered roof and wall damage. Numerous homes had roof damage. A shed was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
- Damaging Winds in Illinois, April 5, 2023$55,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095263.